To print: Select File and then Print from your browser's menu
Can’t Lose Weight? Here Are Four Reasons Why…
April 4, 2011
Spring is here and many of you are probably looking forward to wearing shorts, bathing suits, and flip-flops. And it’s often this time of year when people somewhat guiltily reflect back on their eating habits over the winter. Did you gain a few pounds? Are your spring pants or skirts feeling a little tight around the waistband?
It’s actually normal to put weight on over the winter. After all, you may not have been as active as you usually are, and maybe you opted for those comfort foods over lower-calorie fare, like salads. But the time is here to shed that winter weight. It’s not always easy. And sometimes people find that despite eating fewer calories, cutting out the snacks, and stepping up the exercise, the weight is stubbornly refusing to come off — or it’s taking its own sweet time.
This week, I’d like to point out some reasons why it might be harder for you to lose weight (or, why you’re gaining weight). Now, most weight gain occurs because of an imbalance between food intake and physical activity (that is to say, calories in exceed calories out). But if you’ve been struggling to drop those pounds, you might consider these possible causes:
Hypothyroidism. It seems all too easy to blame your weight gain on “hormones” that are out of whack. But, as I wrote back in January, thyroid disorders are more common in people with diabetes, especially among people with Type 1 diabetes. Hypothyroidism, or too having too little thyroid hormone, can not only make you feel sluggish and tired, it can cause you to gain weight (or at least, make it hard to lose weight). Have your thyroid hormone (TSH and T4) levels checked every year. If you take thyroid medicine, take it as directed and work with your health-care provider to get your dose regulated, if needed.
Not enough (or too many) ZZZs. Are you short-changing yourself on sleep? At least one third of Americans don’t get enough sleep and up to 70 million people in the United States suffer from some kind of sleep disorder. A lack of sleep does more than just make you feel tired. It’s linked to some very real health problems, including depression, anxiety, high blood pressure, diabetes, and obesity. It also makes it harder to manage diabetes. So you might think twice about burning the midnight oil. In one study, people who got fewer than four hours of sleep at night were 73% more likely to gain excess weight. And people who get six hours of sleep each night? They were 23% more likely to become obese.
There are two possible explanations for why a lack of sleep may pack on the pounds: first, not getting enough sleep affects the hormones leptin and ghrelin, which regulate appetite and satiety. When these hormones are disrupted by lack of sleep, people tend to eat more and also not feel as full when they do eat. Also, research shows that people who have sleep apnea, a condition where a person experiences pauses in their breathing while sleeping, are more likely to be overweight. The more severe the apnea, the higher the risk of obesity.
Aiming for about 7 to 8 hours of sleep each night should do the trick. But don’t sleep much longer than that if you’re male: studies show that men who sleep longer than 9 hours a night are 1.42 times more likely to be overweight than men who sleep 7 to 8 hours a night.
Medicines. It’s not exactly news that certain medicines may cause some weight gain. For example, antidepressants, antipsychotics, antiseizure medicines, and steroids (the legal kind, like prednisone) are known to cause weight gain. If you take pioglitazone (brand name Actos) to manage your diabetes, you may gain weight.
More recently, scientists have discovered that other types of medicines can cause weight gain, too, including antihistamines. Allergy-sufferers who take prescription antihistamines are more likely to be overweight than nonusers. It’s possible that antihistamines affect the appetite control center of the brain, leading to overeating and slower breakdown of fat.
Another possible culprit is beta-blockers. These are a class of medicines used to treat high blood pressure, migraine headaches, and anxiety. Unfortunately, according to the Mayo Clinic, some of the older types of beta-blockers, atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL), may cause an average weight gain of four pounds (not a lot!). Why? It’s thought that beta-blockers may slow metabolism. However, it’s important not to stop taking any medicines without first talking with your provider. Just because you take any of the above mentioned medicines doesn’t necessarily mean that you’ll gain weight.
Stress. It might sound like a cliché by now, but there’s a real link between stress and weight. We all have stress, although we don’t all respond to it in the same way. Acute stress, such as missing a deadline at work or having to take a loved one to the emergency room, often leads to a loss of appetite. It’s the day-to-day, chronic stress that’s the culprit. Marriage, work or financial difficulties, for example, are the kinds of stressors that can lead to an increase in appetite, thanks in part, to the hormone cortisol.
Cortisol sticks around when you’re stressed and not only does it trigger you to eat more, it signals the body to store glucose as fat (often around your midsection). Plus, you may be less likely to get up and exercise when you’re stressed out (although that’s exactly what you SHOULD do!). Stress may not go away, but you can learn to deal with it, through exercise, relaxation or meditation, or counseling.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.